Rapid pulse after taking Loratadine antihistamine

Any ideas?

10 messages
27/06/2013 at 12:20

Has anyone else had a rapid pulse using antihistamines? I use a Garmin 610 with a heart rate monitor. I don't run fast or far these days. Two days after starting taking antihistamines for hay fever (as I do each year) I was surprised to see the download recorded a high of 219 for my pulse. It had been high and erratic for the first 10 minutes of my run. At a point where I have to stop to negotiate a gate, it settled sown to nearly normal for the rest of the run. I was on a usual route and felt no different to usual. I read the leaflet in the Clarityn tablets that contain Loratadine. It lists rapid heart beat in other side effects reported very rarely. I have since had an ECG which is normal. The only change since taking antihistamines last year is that I am taking statins. Atorvastatin 10mg daily. I'd be interested to hear if anyone else has had this happen.

cougie    pirate
27/06/2013 at 12:27
Are you sure it wasn't just a false reading ? If the belt isnt damp enough it throws up some odd readings. This happens fairly frequently.

You'd notice a 219 HR if it was real.
27/06/2013 at 12:36

Yep, I'd think it might be a false reading too. If I don't wet the electrodes before putting on the chest strap I often get very high readings for about the first 10 mins of a run - then it settles down as, presumably, by then I've sweated enough to ake a good contact. I find that when the battery in the transmitter needs replacing, it gets much worse for this.

27/06/2013 at 12:40

I had put water on the contacts as usual. I didn't alter the belt before it started giving more normal readings. I have since discovered I am getting "missed" beats that are really extra ectopic beats, especially after exercise. My GP told me not to take any antihistamines. The ECG showed an enlarged left ventricle which the GP says is due to exercise. I am 65.

27/06/2013 at 12:46

I will have to consider the battery. It would be good if I can start taking antihistamines again. Thanks for the opinions.

27/06/2013 at 12:47

Well then, it sounds like you're doing the right thing by going through your doctor. In answer to the first question, I also take Loratidine for hayfever and I've not noticed any effect on heartrate. 

Getting readings of 218 in the first 10 mins of a run does still sound to me like a false reading though (which it could be, regardless of other issues going on with your heart). If you've been using it for a year or 18 months or so and haven't changed the battery already, I'd reccommend you try changing it. 

27/06/2013 at 13:25

I take loratadine regularly and have also never had any problems with it. It is actually the only anti-hist I've found that doesn't have a bad effect on my asthma or just leave me feeling spaced out.

Could it actually be the statins that are causing this adverse reaction? Just in my own family my father passed out on a river bank whilst out fishing a few years ago - hospitalised for a couple of days and they said it was the statins combined with his asthma meds, so he came off them straight away.

Often the GP is not the best person to ask as they seem to have a reluctance to changing medication once they have decided what they think you need.

 

cougie    pirate
27/06/2013 at 14:32
I think the enlarged left ventricle is pretty normal for keen exercisers.

Can you set the alarm to bleep when it goes over 200 say ? And then manually check your pulse. I bet its not as high as it says. My HR blows out if i go past power lines too.
27/06/2013 at 17:00

Thank you everyone. I have set the alarm for the heart rate since the incident, but haven't triggered it yet. I will change the battery and I will see how it goes without antihistamines for a bit. If all is stable, I'll try taking them again and see what happens. I'm a bit careful with heart things as my Dad died aged 47 and my brother aged 55. My mother lived to 100 though. Somewhere in the middle will do me.

27/06/2013 at 19:35

I sometimes take clarityn for hay fever and it generally makes me a bit chesty when running. I decided to not take any on running days and just tough it out. Other off the shelf products are even worse for me ! Fortunately, I only really suffer with hay fever during spring, and only developed the symptoms in my late 30s !

If you still have issues, try changing brand perhaps ?


We'd love you to add a comment! Please login or take half a minute to register as a free member
10 messages
Previously bookmarked threads are now visible in "Followed Threads". You can also manage notifications on these threads from the "Forum Settings" section of your profile settings page to prevent being sent an email when a reply is made.
Forum Jump  

RW Forums